Viewer Comments: Atrial Fibrillation - Effective Treatments

Patient Comments & Reviews

The eMedicineHealth doctors ask about Atrial Fibrillation (A Fib):

Atrial Fibrillation - Effective Treatments

What kinds of treatments have been effective for your atrial fibrillation?

Anonymously share your comment to help others.Patient Discussions FAQs

Comment from: Ronigrl, 45-54 Female (Patient) Published: February 11

I had rheumatic heart failure as a kid which led to an enlarged heart and two damaged valves (aortic an mitral). My first surgery was to clear out scar tissue then several years later I had both valves replaced with mechanical valves. Since that surgery I was told that I fell into a small percentage group of people who will experience artial fibulation. I have had to have my heart "shocked" or "converted" about 6 times I am presently taking a medication which is being reviewed. It is so scary and I wonder how often a heart can be shocked like that without other problems. I feel well it is Friday and last Saturday I was cardio-verted.

Comment from: suzann, 65-74 Female (Patient) Published: June 16

My a-fib was caused by hyperthyroidism (graves disease) 10 years ago. I drank radioactive iodine to treat the thyroid but the a-fib continued although infrequently. It has become more frequent in the last year. Monthly trips to the hospital via fire department medics. I would convert to sinus rhythm in the hospital with intravenous drugs. The last time my heart beat went to 6 second pauses so they put a pacemaker in so they could increase my Toprol XL to 100 mg. I have had my pacemaker for 2 weeks now and so far I haven't had to call the fire dept. My cardiologist said I still may need cardiac ablation. Time will tell.

Comment from: Laurie, 35-44 Female (Patient) Published: March 12

I'm one of the lucky ones. While I've had afib since I was 25, it only occurs occasionally. It is becoming much more frequent over the last five to seven years. I've had them use the paddles once (prefer not to do that again!), and I spent two days in the hospital one other time. For the most part, I use Norpace/disopyramide phosphate and lots of patience. I can say that my symptoms seem to come and go harder now -- it can feel like getting punched when I go into or out of afib, with a "grab the counter so I don't fall" feeling.

Comment from: Jim, 55-64 Male (Patient) Published: September 10

I have been recently diagnosed with atrial fibrillation. I have had bouts with it before on two separate occasions within the last 10 years. Anyhow, I had to have a stent put in; my one artery was 100% blocked. I feel pretty good except on occasion my heart rate will speed up for no apparent reason. When this happens, I feel a little light-headed and sick to my stomach. It has no certain pattern. It can go on and off all day or not happen at all for three to four days. I am currently on Plavix, Lopressor, Zocor, and aspirin and temporarily on prednisone. I don't know whether these symptoms are coming from the medicines or from my heart. My doctor says my heart is in great shape. I wore a holster for the weekend, and it showed an increase in heart rate, a few extra beats, but no signs of true atrial fibrillation.

Comment from: 75 or over Male (Patient) Published: September 10

My atrial fibrillation medication is Betapace. When I was taking 80 mg of this medication twice a day, my heart rate was too slow, around 45 beats per minute. They did a cardio version and changed my medication to 40 mg, twice a day. At first, the heart rate was fine, around 60 beats per minute. After three months, it started to increase to 70 beats per minute, and now it is around 85 beats per minute. I asked if they could split the dosage to 60 mg, twice a day. They said that that dosage was not available. Now they are considering ablation.

Comment from: Margie, 65-74 Female (Patient) Published: August 14

I am 68 and I was recently diagnosed with A-fib. I have a history of mitral valve prolapse. I had two electrical cardioversions that did not work. I had to be on blood thinner Pradaxa before any attempt at electrical cardioversion. Next to try was using the drug Tikosyn, a more aggressive drug. I was hospitalized for the required three days to proceed with this drug. This wound up being a 5-day stay (2 additional days in ICU) because I went into Torsades de Pointes, a very serious life threatening potentially lethal event as a result of this drug. This event is exactly why you must be hospitalized to try this drug. I was hours away from being discharged when this occurred. Had I been on the way home, I would not have made it alive. This event was reported to the FDA, by me and the hospital. This is can be a very dangerous drug. Research it carefully before you decide to try. I am on Diltiazem, Pradaxa, Lasix, Klor-Con well as Lipitor. I will just live with the A-Fib, I'm done trying anything invasive.

Comment from: jennifer, 25-34 Female (Patient) Published: June 19

I am a 33-year-old female. I've had A-fib for almost two years. I take Atenolol to help to control it. I have episodes of sweating, nausea, fainting, rapid heartbeat, and blurred vision. Sometimes also with chest pain and trouble breathing. My attacks don't happen that often. But when they do, they only last for a few minutes.

Must Read Articles Related to Atrial Fibrillation

Atrial Flutter
Atrial Flutter Atrial flutter is an abnormality in the beating of the heart. Such abnormalities, whether in rhythm of heartbeat or speed of heartbeat, are known as arrhythmias...learn more >>
Blood Clots
Blood Clots Blood is supposed to clot to help repair a blood vessel that is injured. Clots or thrombi become a problem when they form inappropriately. There are a variety o...learn more >>
Congestive Heart Failure
Congestive Heart Failure The heart is a pump that works together with the lungs. It pumps blood in two ways. Heart failure is a serious condition, but it can be managed. It pumps ...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Atrial Fibrillation (A Fib):

Atrial Fibrillation - Symptoms

What are your atrial fibrillation symptoms?



Viewer Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on eMedicineHealth. The opinions expressed in the comments section are of the author and the author alone. eMedicineHealth does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.





Medical Dictionary